Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 301, NWS Des Moines, IA

November 12, 2005Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 2:56 PM CST for Crawford County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2005, 2:56 PM CST (20:56 UTC)
Expired
Nov 12, 2005, 3:30 PM CST
In force
34 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 1:44 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122057
SVRDMX
IAC047-122130-
/O.NEW.KDMX.SV.W.0301.051112T2056Z-051112T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CST SAT NOV 12 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA.

* UNTIL 330 PM CST.

* AT 254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MANILLA...OR 73
  MILES SOUTHWEST OF FORT DODGE...AND MOVING NORTH AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR VAIL BY 310 PM CST.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

AT 253 PM HAIL UP TO QUARTER SIZED HAS BEEN REPORTED IN NEAR 
DEFIANCE WITH THIS STORM.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4187 9554 4187 9510 4220 9508 4221 9542

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 122116
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CST SAT NOV 12 2005

IAC047-122130-
/O.CON.KDMX.SV.W.0301.000000T0000Z-051112T2130Z/
CRAWFORD IA-
316 PM CST SAT NOV 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CRAWFORD COUNTY UNTIL 330 PM CST...

AT 315 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
MILES NORTHEAST OF DENISON...OR 62 MILES SOUTHWEST OF FORT DODGE...
AND MOVING NORTH AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES EAST OF KIRON BY 325 PM CST.

THE LOCATIONS OF VAIL AND DELOIT ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4187 9554 4187 9510 4220 9508 4221 9542

$$

MYERS
000 
WWUS53 KDMX 122128
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST SAT NOV 12 2005

IAC047-122138-
/O.EXP.KDMX.SV.W.0301.000000T0000Z-051112T2130Z/
CRAWFORD IA-
328 PM CST SAT NOV 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 324 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA.

LAT...LON 4187 9554 4187 9510 4220 9508 4221 9542

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:00 AM CST, 10 hours 56 minutes earlier.

Area forecast discussion, Nov 12, 4:00 AM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CST SAT NOV 12 2005

.SHORT TERM...TDA THRU SUN NGT
THE SEASON IS OBVIOUSLY STARTING TO CHG WHEN YOU HAVE TO CONSIDER
SVR WX...WND ADVYS AND SNW OVR THE COURSE OF A FEW DAYS.  FOR
STARTERS...SHRT WV NOW ADVANCING FM CO INTO WRN NE WITH STG DPVA IN
BASED OF TROF.  MID LVL QG FORCING AND STEEP LAPSE RATES HAVE
ALREADY DVLPD ELEVATED CONVECTION AND ISOLD TSTMS OVR KS...AND THIS
IS BHND LOW LVL THETA-E RDG.  09Z SFC ANLYS SHOWS AOA 55 DWPNTS FM
OK JUST INTO SRN NE INVOF KHJH.  NOSE OF 500 J/KG MUCAPES NR THIS
AXIS AND SYS DEEPING RPDLY WITH PRES FALL CNTR AOA 4MB NOTED BHND
994MB LOW OVR WRN NE.

MDLS APPR TO HAVE LOCKED ONTO SOLUTION FOR APCHG SYS...BUT STILL
FAVOR GFS BASED ON PAST HISTORY AND BETTER DEPICTION OF SFC LOW.
NAM 12Z PSN S OF CURRENT SFC ANLYS.  LOW SHOULD ADVANCE FM NE INTO
MN THIS AFTN WITH MLCAPES 500-1000 J/KG DRNG PEAK HEATING AND DWPNTS
WELL INTO THE 50S.  QG FORCING MAX AND SFC CNVGNC SHOULD BE NRLY
COINCIDENT THIS AFTN...AND ALTHOUGH THERE IS AN INITIAL WRM LYR ARND
5KFT TO OVERCOME...STG LRG SCALE FORCING AND STEEP LAPSE RATES
PUSHING EWD QUICKLY MODIFY VERTICAL PROFILE TO RELEASE INSTABILITY
ARND 21Z.  HAVE MENTIONED SVR WORDING FA WIDE DUE TO DAMAGING WND
THREAT.  MEAN STORM MOTION SW-NE AT 45-55KTS WITH SOME DRIER AIR
ALF.  STG SHEAR AVBL AT ALL LVS SO COULD SEE A FEW FAST MOVING
SUPERCELLS.  WOULD NOT BE SURPRISED TO HAVE A TORNADO RPT OR
TWO...BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION.  0-3KM CAPE AXIS
DOES NOT QUITE WRAP FAR ENOUGH AHD OF SFC LOW TO REALIZE FAVORABLE
LOW LVL SHEAR.

SYS SHOULD EXIT QUICKY WITH ONLY BRIEF WINDOW OF PCPN AS ATTN TURNS
TWRD WNDS.  GFS SOUNDINGS KEEP LOW LVLS MIXED TNGT ACRS NRN IA WITH
MIXING POTENTIAL HAVING GUSTS AOA 40KTS AND EVEN TO 55KTS AT TOP OF
MIXED LYR AT MCW AT 09Z.  LATER SHIFTS WL HAVE TO WATCH FOR HIGH WND
WRNG CRITIERA...SPCLLY DRNG THE DAY.  SIMILAR CONDS CONT THRU 21Z SO
WL ISSUE WND ADVY OVNGT TNGT AND SUN.

STAYED NR PERSISTENCE TDA FOR TEMPS WITH INCR SLY WNDS NR NAM MOS.
ST IS DVLPG UPSTREAM BUT THAT MAY NOT MAKE MUCH DIFFERENCE WITH
UPSTREAM TEMPS ALREADY IN THE LWR 60S ACRS KS.  HAVE LOWERED TEMPS
SUN AND SUN NGT.  FCST SOUNDINGS SHOW LTL HOPE OF MUCH
REBOUND...LIKELY SOMEWHERE INVOF FWC/GFS MOS BLEND.  WITH DRY AMS IN
PLACE AND TRANSIENT SFC RDG DROPPED SUN NGT MINS TO ARND 20 DEGREE
DROP TWRD COOL END OF GUIDANCE.  WRM ADVCTN AND INCR CLDS LATE MAY
KEEP THINGS FM REALLY DROPPING OFF THE TABLE.  LATER SHIFTS MAY HAVE
TO LOWER MORE...BUT THIS APPRS TO BE STEP IN THE RIGHT DIRECTION.

.LONG TERM...MON THRU FRI
MDLS HAVE SLOWED MON/TUE SYS A BIT SINCE YDA...SPCLLY GFS.  ALTHOUGH
ALL ARE GENERALLY IN THE SAME BALLPARK WITH UPR SYS...GFS/NAM SHOW
MORE SEPARATION BTWN UPR LOW AND SFC REFLECTION WITH TRAILING TROF
INVOF PARENT LOW.  EURO MDLS AND GEM WEAKER AND CLOSER TO VERTICALLY
STACKED MUCH LIKE 11/00Z GFS SOLUTION ALBEIT SLOWER.  THIS DOES NOT
HAVE TOO MUCH IMPACT ON IA WX HWVR AS ALL MDLS KEEP MAJORITY OF PCPN
OVR NRN SXNS AND STATES TO THE N.  HAVE NOT CHGD PCPN WORDING TOO
MUCH IN THIS PD BESIDES DELAYING PCPN TIL MON AFT 12Z.  FCST
SOUNDINGS CERTAINLY SUPPORT ICE INTRODUCTION BUT WITH LOW LVL WRM
LYR ABV INVERSION. EVAPORATIVE COOLING AND MELTING WOULD LIKELY
ERODE THIS HWVR SO HAVE KEPT MENTION OF SNW DRNG FAVORABLE NIGHTTIME
AND MRNG HRS.  DID NOT GO TOO EXTREME...BUT DID RAISE WNDS ON TUE AS
ALL MDLS SUPPORT AT LEAST ANOTHER ADVY LVL WND EVENT.  ECMWF SHOWS
20MB SLP GRADIENT FM MO TO MS RVRS 00Z WED SO COULD BE WRNG IF THAT
PANS OUT.  WL BE HIGHLIGHTED IN HWO.

SGFNT DIFFERENCE IN NAM/GFS GUIDANCE MON.  WL LIKELY BE EVAPORATIVE
COOLING FOLLOWED BY PCPN BASED ON GFS SO WRMR NAM MOS APPRS TO BE IN
WRONG DIRECTION.  QUESTION IS HOW FAR TO BITE ON COOLER GFS MOS
NUMBERS.  AT THIS POINT WL GO WITH COMPROMISE WHICH IS 5-10F COOLER
THAN CURRENT FCST.  DO NOT WANT TO GET TOO DRASTIC IN 5TH PD.  AS
NOTED EARLIER...DAY SHIFT MAY HAVE TO LOWER MORE BUT THIS SEEMS LIKE
A REASONABLE TREND.  NO OTHER SGFNT CHGS IN LATER PDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY ALG AND N OF HIGHWAY 20
OVGNT AND SUN (13/03Z-14/00Z).

&&

SMALL/JOHNSON
Hazardous weather outlook, Nov 12, 1:45 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CST SAT NOV 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
145 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA
BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50
MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS
MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A
SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY
WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON
WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO
50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY
20 BEFORE DIMINISHING.

ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH
NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:32 AM CSTWind AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more34 hr
Nov 12, 2:39 PM CSTSevere Thunderstorm WarningDMXCass21 min
Nov 12, 3:05 PM CSTSevere Thunderstorm WarningDMXAudubon, Guthrie25 min
Nov 12, 3:19 PM CSTTornado WarningDMXAudubon, Guthrie26 min
Nov 12, 3:22 PM CSTSevere Thunderstorm WarningDMXAdair38 min
Nov 12, 3:43 PM CSTTornado WarningDMXGreene47 min
Nov 12, 3:51 PM CSTSevere Thunderstorm WarningDMXDallas, Guthrie39 min
Nov 12, 3:58 PM CSTTornado WarningDMXDallas, Guthrie32 min
Nov 12, 4:24 PM CSTSevere Thunderstorm WarningDMXBoone, Hamilton, Webster51 min
Nov 12, 4:30 PM CSTTornado WarningDMXBoone, Hamilton, Webster30 min
Nov 12, 4:30 PM CSTTornado WarningDMXBoone, Dallas30 min
Nov 12, 4:56 PM CSTTornado WarningDMXStory34 min
Nov 12, 4:57 PM CSTTornado WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Nov 12, 5:06 PM CSTTornado WarningDMXHamilton24 min
Nov 12, 5:18 PM CSTSevere Thunderstorm WarningDMXJasper, Polk27 min
Nov 12, 5:23 PM CSTTornado WarningDMXHardin22 min
Nov 12, 5:41 PM CSTTornado WarningDMXFranklin, Hardin34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.